Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Suffering from esophageal reflux and prescribed with nexium. Suggest

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
Hi in the last month I have been taking nexium for reflux and also Cymbalta 60mg for depression. I have a very dry mouth but aside of that really bad sleep problem. Although I feel tired and exhausted, yawning etc. Once I go to bed my mind goes into an overdrive mode and hence I cannot seem to fall asleep until hours later, so when I do wake up I still feel tired. I am 65 years of age. I am looking at perhaps foods to avoid to see if my situation improves Previous to this 2 years ago I was admitted to hospital with severe chest pains - after an angiogram the diagnosis was "slow flow phenomena - syndrome y". Heart medication was prescribed. But the chest pains radiating across chest and rising up and then sort of stabbing sharp pain in the jaw. I was able to manage without further hospitalization with several sprays of nitro lingual spray under the tongue, also I was feeling excessive tiredness all the time and lack of energy - that is when I sought a second opinion from a specialist physician who decided that the previous diagnosis was incorrect after a thorough examination of my medical records but said that I am suffering from esophageal reflux and that is why I am on nexium. Hope you can give me your opinion and also some help with my sleep. Much thanks. Helen
Posted Tue, 17 Dec 2013 in Sleep Disorders
Answered by Dr. Rakesh Karanwal 57 minutes later
Brief Answer: Reflux due to infection; depression's undertreated Detailed Answer: Hi Ms XXXXXXX Thanks for your query. Firstly, in order to PINPOINT the exact cause of your problems; give you a SOUND professional advice; and, TRUE VALUE FOR YOUR MONEY, I request you to kindly provide additional information as follows :- (a) Did you have weight gain, hair loss, dry and coarse skin, intolerance to cold, constipation or deepening of voice in the past few months/years? (b) What are the various drugs (and their doses) that you are taking for chest pains? Pending receipt of additional information, a (i) THYROID PROBLEM (apart from anxiety with depression); or (ii) ANEMIA can be the cause of constant fatigue, exhaustion, lack of energy, stomach disorder including reflux and, sleep disturbance. INVESTIGATIONS RECOMMENDED:- Thyroid Hormone levels estimation; blood Hemoglobin (Hb%) level and a Peripheral Blood Picture will rule-out/confirm these conditions. These are treatable conditions. I. REFLUX DISEASE :- * Commonest causes of reflux are :- (a) Gastro-esophageal-Reflux-Disease (GERD), which is most commonly due to a stomach/intestinal infection by a bacteria called H.pylori. I would strongly recommend that a 10-14 day's presumptive course of anti-H.pylori therapy, followed by, 3-6 months course of Nexium + Domperidone, will cure this problem permanently. (b) Hiatus hernia, is a condition in which part of the stomach is pulled up in the thorax, thereby making the valve between esophagus and stomach incompetent. However, this condition is LESS LIKELY in your case. (c) Depression/anxiety and mental stress : appropriate anti-depressants + anti-anxiety drugs in effective doses will relieve the reflux problem. (d) Thyroid problem :- If thyroid problem is diagnosed, thyroid hormone replacement will relieve depression and reflux to a great extent. (e) Some of the drugs (particularly anti-anginal tablets) for chest pain cause stomach irritation --> reflux. II. DEPRESSION AND SLEEP DISTURBANCES (a) Constant dryness of mouth is due to Cymbalta and, partly due to co-existing anxiety. (b) If I were your treating doctor, I would have added an anti-anxiety drug, such as clonazepam or alprazolam in effective doses to curb subconscious anxiety state. A peaceful mind promotes good sleep. (c) Addition of a sleep-inducing drug, such as, zolpidem, for a couple of weeks is strongly recommended by me. Zolpidem can be tapered off, once the full effect of anti-anxiety drug is achieved. Consult your doctor and apprise him of my opinion. I am certain that he agrees with my opinion, recommendations and clinical acumen. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Please revert back to me, along with the additional information, as desired. Fond regards and have a nice day, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor